Niacin flushing

969
12
Joined Jul 3, 2002
I started taking a Niacin supplement a few days ago (doctor's orders/cholesterol). I was braced for the skin flushing that was supposed to happen, however, for the first two days, nothing happened. Well, I guess I'm not going to have that particular side-effect. Goody! But the next two times I took the pills, I thought my head was on fire! :eek: Well, maybe it takes a few days to kick in. Then the next two days I again had no symptoms. :confused: So my question is this: do I have a "bad" bottle of pills? (Solgar is the manufacturer, 100mg. I bought it at Whole Foods). Or does the amount of food I take it with have an effect? (more food=less flushing?) Or does Niacin just do what it wants?
 
4,469
108
Joined Aug 4, 2000
The absence of flushing in your case may have to do with niacin concentration in the pills that you're taking. A stronger dose may cause the flush. Always always read the package label to determine ingredients and concentration.
 
969
12
Joined Jul 3, 2002
Oh Kokopuffs, I was hoping you'd see this and reply! What do you mean by "concentration"? The label says "100mg Niacin" and it also has 50mg Calcium. And what confuses me is that some days I flush and some days I don't. I remember hearing that some companies were not making supplements that matched what their labels said. could this be the case? Do you know anything about Solgar?
 
969
12
Joined Jul 3, 2002
Yes. The label says "Carefully manufactured by: Solgar Vitamin and Herb, Leonia, N.J. 07605 U.S.A."

I'm not sure whether the "carefully" part makes me nervous or just suspicious :rolleyes: What if a menu declared that the food was "carefully prepared"? A clear invite to a legion of raised eyebrows if you ask me.
 
4,469
108
Joined Aug 4, 2000
That's what characterizes the herb industry and I use herbs regularly. The tv show 60 MINUTES confronted Dr. Weil about "his" herbal products claiming to contain X amount of whatever active ingredient the product contained. Laboratory tests showed alarmingly different concentrations. So if it's an 'herbal' product, then expect an inaccurate assay. I think, however, that you can trust the CENTRUM label. Still, I use herbs and if yours is an 'herbal product, well...

Now here's what I found at the MERCK MANUAL online, trust this source, for it seems to imply that a dose of around 300-500 mg would cause the flush:

http://www.merck.com/mrkshared/mmanu...hapter3/3l.jsp
 

phatch

Moderator
Staff member
9,542
1,077
Joined Mar 29, 2002
It could be on the days that you "flush", that you have eaten more foods containing Niacin than on the non-flushing days. So you arrive at a totald daily dose that triggers the efffect in you.

Phil
 
4,469
108
Joined Aug 4, 2000
Yes, the amount of stomach contents could play a factor as could the calcium and its concentration. But here we're getting into stuff that could be answered by a real doctor, M.D., or a pharmacist.
 
969
12
Joined Jul 3, 2002
Phil and Koko,
Thank you so much for the replies. The level of Niacin in the food is a really interesting idea. And although Niacin isn't an "herb," the company does describe itself as a vitamin and herb place. The one pharmacist I called kept answering a question I wasn't asking. She insisted on thinking I was asking for relief from the flushing. It was hard for her to "hear" a concern about not flushing :( . So maybe I'll just try another brand--they're not expensive--and see what happens.
 
4,469
108
Joined Aug 4, 2000
If the niacin content of food were to approach the threshold of flushing, we would have seen quite alot of adverse reactions to flushing by now. And the item wouldn't be sold as food but probably as either an herb or pharmaceutical.

A you certain that you spoke with an actual pharmacist?
 
969
12
Joined Jul 3, 2002
Yeah. I got a regular pharmacy worker when I called and asked to speak to the pharmacist. But maybe I'll try a different drug store (and a different pharmacist). This wouldn't be the first time I've had to ask a few different ones to get an honestly helpful answer. When I had a very painful skin reaction to working with chiles (I now use gloves when I work with hot chiles :) ) the first pharmacist we called advised us to use the spray-on stuff you use for sunburns. Well, that did nothing. I can't remember what the next guy said, but that bombed as well. David kept running out to buy a different cure. The third pharmacist we called told me to take Benedryl and rub on some hydro-cortisone. That worked.
 
Top Bottom